Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

August 9, 2021Morgan County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 9, 2021, 3:14 PM CDT for Morgan County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 3:14 PM CDT (20:14 UTC)
Expired
Aug 9, 2021, 3:45 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Hail
0.00 in
Wind
40

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS84 KHUN 092014
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
314 PM CDT Mon Aug 9 2021
 
ALZ004-005-007-092045-
Lawrence AL-Morgan AL-Limestone AL-
314 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of south central
Limestone, northwestern Morgan and east central Lawrence Counties
through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a cluster of strong 
thunderstorms over Trinity and near Decatur, moving northeast at 10 
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Decatur and Trinity. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3447 8715 3453 8718 3469 8698 3459 8684
TIME...MOT...LOC 2013Z 234DEG 10KT 3458 8705 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KTW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:33 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
233 PM CDT Mon Aug 9 2021

.NEAR TERM...(Tonight)
Issued at 233 PM CDT Mon Aug 9 2021

Scattered showers/storms have developed early this afternoon in the
hot and humid airmass. Temperatures are in the upper 80s to low 90s
with dewpoints in the low to mid 70s. These values are leading to
heat indices in the upper 90s to lower 100s. SBCAPE values are in
excess of 3000 J/Kg with plenty of instability. In this typical
summertime atmosphere, instability and moisture are plentiful with PW
values near 2 inches. There is an upper level shortwave trough
passing to the north across the Great Lakes. Some weak troughing
extends southward into the Tennessee Valley but overall forcing is
weak. Deep layer 0-6 km shear is around 10-15 kts. Overall, there
could be a few stronger storm with gusty winds and small hail.
Additionally, these storms will produce heavy rainfall that could
lead to isolated flash flooding, especially in areas of poor
drainage.

This activity should fade with the setting sun with the loss of
daytime heating. The upper trough will also pass to the east this
evening as well. Winds will remain up just enough to prevent
widespread fog development. Additionally, there could be some
lingering mid to high clouds. Overnight lows will be mild in the
upper 60s to mid 70s.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 233 PM CDT Mon Aug 9 2021

Tuesday models depict a weak shortwave trough that will pass to the
north across Tennessee/Kentucky. This will lead to the possibility
of more showers and storms during the afternoon. SBCAPE values will
once again rise to around 3000 J/Kg. PW values may be just a bit
drier on Tuesday with model soundings indicating a bit more dry mid-
level air. Temperatures will once again climb into the upper 80s to
mid 90s with dewpoints in the low to mid 70s. Heat indices will be in
the upper 90s to lower 100s. For now, have decided to hold off on a
heat advisory but if dewpoints end up being a couple of degrees
higher, a heat advisory will be needed. The highest heat indices are
forecast for locations to the west of I-65. In addition to the heat,
a strong storm or two cannot be ruled out with gusty winds and small
hail. Any storms should diminish around sunset with the loss of
daytime heating. Overnight lows will range from the upper 60s to mid
70s with patchy fog possible near sunrise.

Weaker forcing is forecast on Wednesday as the trough moves east into
the Mid-Atlantic and the ridge to the east expands to the west.
Temperatures and dewpoints will remain fairly consistent with another
day of heat indices in the upper 90s to lower 100s with higher values
to the west of I-65. Chances for showers and storms will be slightly
lower on Wednesday with the lack of forcing but the overall
thermodynamic profile will remain relatively unchanged from day to
day and could not rule out a stronger storm or two Wednesday
afternoon. The main threat would be gusty winds and small hail.

.LONG TERM...(Wednesday night through Sunday)
Issued at 233 PM CDT Mon Aug 9 2021

Broad weak ridging will feature throughout much of the extended
forecast. The heat and humidity will continue through the end of the
forecast period with heat indices peaking in the upper 90s to low
100s most afternoons. The hot and humid summertime atmosphere will
lead to afternoon showers and storms each afternoon with PoPs around
30-40% and little to no chance for precipitation overnight. The GFS
and ECMWF both indicate a trough passing to the north across the
Great Lakes late in the forecast period. This trough may even bring a
front into the area but these fronts rarely make it this far south
this time of the year. Therefore, expect the hot and humid atmosphere
will continue at least through the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1203 PM CDT Mon Aug 9 2021

VFR conditions continue across the terminals with winds from the
southwest. Cumulus should continue to develop vertically as day time
heating continues. Have VCTS in both terminals from roughly 20-01z.
Conditions could drop briefly to MVFR/IFR if the terminals are
directly impacted by a shower or storm. These showers/storms will be
diurnally driven and should come to an end around sunset. Cloud
cover and light surface winds should prevent fog formation overnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 9, 1:53 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
153 PM CDT Mon Aug 9 2021

ALZ001>010-016-TNZ076-096-097-101000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
153 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are possible today, mainly during the
afternoon hours. A few stronger storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms will be possible each day, especially during
the afternoon into the early evening hours. A few stronger storms
may produce gusty winds.

Heat indices will climb above 100 degrees Tuesday through Friday
afternoons. These heat indices will approach heat advisory criteria
of 105, especially to the west of interstate 65.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 9, 2:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
202 PM CDT Mon Aug 9 2021

ALZ010-091930-
DeKalb AL-
202 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southern DeKalb
County through 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Rock, or 7 miles southwest of Little River Canyon National
Preserve, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Payne, Crossville, Geraldine, Lebanon, Dog Town, Collbran,
Adamsburg, Rodentown, Little River Canyon NP and Skirum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3437 8563 3436 8566 3434 8568 3426 8577
      3426 8581 3424 8581 3424 8584 3421 8585
      3420 8597 3420 8603 3437 8605 3442 8560
TIME...MOT...LOC 1901Z 261DEG 16KT 3430 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McCoy
Special weather statement, Aug 9, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
314 PM CDT Mon Aug 9 2021

ALZ004-005-007-092045-
Lawrence AL-Morgan AL-Limestone AL-
314 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of south central
Limestone, northwestern Morgan and east central Lawrence Counties
through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Trinity and near Decatur, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3447 8715 3453 8718 3469 8698 3459 8684
TIME...MOT...LOC 2013Z 234DEG 10KT 3458 8705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:02 PM CDTSpecial Weather StatementHUNDeKalb28 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.